Biphosphonates Raise the Risk of Atrial Fibrillation

Atrial FibBiphosphonate drugs such as Fosamax, Boniva and Actonel are used commonly to treat osteoporosis and to prevent the progression of bone disease from low mineralization or osteopenia to osteoporosis. The most common side effect we normally see is gastrointestinal upset with inflammation of the esophagus and stomach especially when the pill is not swallowed with sufficient liquids.  Patients receiving biphosphonates are cautioned to take the pill with sufficient liquid, while remaining upright for 45 minutes to an hour.  Biphosphonates have revolutionized the prevention of and treatment of osteoporotic bone disease.

In October’s issue of Chest Medical Journal Dr. Abhishek Sarma, MD, of Maimonides Medical Center in Brooklyn, N.Y. shows that biphosphonate use is associated with an increased risk of developing the arrhythmia atrial fibrillation.  Atrial fibrillation is a disorderly rhythm of the upper chambers of the heart leading to ineffective blood flow and increased risks of clots forming in the heart chambers and disseminating causing strokes. Older adults, the same patient population that is at risk for osteoporosis, is the patient group who when they develop atrial fibrillation require the use of blood thinners such as warfarin or xarelto or elliquis to prevent clot formation and strokes. Dr. Sharma performed a review of existing randomized controlled and observational studies.  He concluded there was a 27% increased risk of developing atrial fibrillation if you were taking biphosphonates. They looked at six observational studies with almost 150,000 participants and six randomized controlled trials with 41,000 patients. The increased risk occurred in patients taking the biphosphonates by mouth or by intravenous infusion. They postulated that biphosphonate use triggers an inflammatory protein that effects intracellular calcium and leads to arrhythmias.

The study clearly requires follow-up. If you stop the biphosphonates will the patient return to a normal rhythm on their own or if chemically or electrically shocked back into a normal rhythm?  It is clear that we need to prevent and treat osteoporosis but it is now important for us to determine what this new finding means to a person’s long term health. If you are taking biphosphonates speak to your physician about this new finding and how or if it relates to you.

Do Probiotics Prevent Diarrhea and Antibiotic Related Colitis in Seniors?

ProbioticsProbiotics are medication containing bacteria that normally reside within a healthy intestinal tract and aid in digestion and the production of a solid stool.   Physicians and scientists have known for years that when a patient is given an antibiotic to treat a bacterial infection, that antibiotic works against the invading pathological bacteria as well as the bacteria that normally reside within us and keep us healthy. The theory for years is that by destroying the healthy normal flora of the intestine we are paving the way for virulent pathological and opportunistic bacteria such as clostridium difficile to invade the gut and produce antibiotic related colitis. The hope has been that by giving the intestine back the normal bacteria in the form of a pill containing normal gut flora, we can prevent diarrhea and even the more severe antibiotic related colitis when prescribing antibiotics appropriately to fight a bacterial infection.

Initial small Meta-analysis studies supported the notion. Based on these small studies private firms have produced over the counter probiotics such as Align and a series of prescription only probiotics for human consumption. Hospital and health systems have invested money in purchasing and prescribing probiotics to senior citizens given antibiotics to stave off diarrhea or antibiotic related colitis.  A new large study performed in South Wales and England looked at almost 3,000 patients aged 65 or older who were being treated with antibiotics while hospitalized.   Patients were treated with either a placebo pill or a probiotic pill containing two strains of Lactobacillus acidophilus, Bifidobaceterium bifidum and bifidobacterium lactis, for 21 days and between antibiotic doses.

Despite the probiotic administration, diarrhea occurred in 10.8% of the patients given probiotics and 10.4% of those given placebo. The researchers then went on to analyze the stool of half the diarrhea patients and found that Clostridia difficile was an uncommon finding in both groups. The probiotics did not produce any measurable adverse effects in the patients taking them.

The PLACIDE study was by far the largest study of the effectiveness of probiotics done to date. Its result speaks against the routine use of these agents to prevent antibiotic related diarrhea or colitis. There will be additional studies in the future.

The science of the composition of our intestinal flora is in its infancy. Studies have shown that genetically alike individuals have similar bacterial gut patterns. Studies have also shown that if you develop antibiotic related colitis and receive an enema containing stool from a genetically identical individual, your chances of recovering from previously resistant antibiotic related colitis are much better.   It could be that there will be different compositions of bacteria in future probiotics for genetically different individuals.  More research is needed.